February 21, 2019

MDMA: avoid an overdose and stay safe

Take care of yourself and your mates if using MDMA, avoid an overdose and stay safe!

WHAT IS MDMA

Methylene Dioxy MethAmphetamine (MDMA), also called ecstasy, is a drug that acts as a stimulant and an hallucinogen. It speeds up the brain and the central nervous system, produces changes in perception of time, and enhanced enjoyment of sensory experiences, and a feeling of empathy or emotional communication.

Drugs sold as MDMA or ecstasy contain varying amounts of MDMA. Some contain none, or trace amounts, and are instead a mix of other drugs, like amphetamine, ketamine or something else. Others may be ‘cut’ with filler substances, ranging from household cleaning products or other potentially harmful chemicals.

Drugs thought to be MDMA may contain other potentially harmful substances or very concentrated MDMA.

MDMA is usually found in pill, capsule, or powdered forms. It is usually taken orally, but can be cut in order to snort, shelve (rectal insertion), or (rarely) inject.

 

HOW MDMA WORKS

MDMA affects different people differently. Effects vary depending on how much you take, your size, your genetics and general health, and your mood, how much you have eaten beforehand, other drugs and prescription medications you are taking, and the route of administration. Taken orally, effects of MDMA start to be felt anywhere between 30 to 90 minutes peak at around 2-3 hours, and can last upwards of 6 hours.

Effects of MDMA include feelings of euphoria and increased confidence, dilated pupils, reduced inhibitions, clenching of the jaw, heightened sensory awareness, excessive sweating, nausea and reduction in appetite, increased heart rate, increased risk of dehydration, and heat stroke. MDMA can also make your eyes wobble (nystagmus) and stop you peeing (you will notice once the effects wear off you need to pee a lot). Too much can make you nauseous and have to poo.

 

DOSING

Approximately 75-100mg of MDMA is considered a single dose, but because the purity of MDMA is often unpredictable, testing your drugs is a good idea to know what’s in them. However, simple testing kits won’t provide dosage information, which is why it’s best to start low, and go slow.

If it’s a pill, start with quarter or a half. If using powder, use the crush, dab, wait test: crush your MDMA into a fine powder, dab the end of your finger into it, then wait 2-3hours before dosing again. Note it can take 3 hours to feel the effects of MDMA if you take MDMA on a full stomach.

 

MINIMISING RISKS OF OVERDOSE AND OTHER HARMS

 

  • Always start low and go slow. Taking a low dose enables you to test the effects of the MDMA.
  • Avoid taking too much in one go. Wait a few hours before you dose again.
  • Don’t double dose, or re-dose while you are still waiting to feel the effects. If you don’t feel any effects after an hour or two, don’t take another one. There’s a chance the drug you took isn’t MDMA, so it’s unclear what effect re-dosing would have.
  • Be aware of what else you are taking. MDMA can interact with some antidepressants, and other stimulant drugs.
  • Drinking alcohol at the same time can increase your risk of dehydration.
  • Deaths related to MDMA are often caused by overheating and dehydration: take regular breaks to cool down, get some fresh air.
  • Drink plenty of water, but not too much: sip, don’t skol. If you’re dancing, have around 500mL of water per hour, and if you’re not moving as much, aim for around 250mL.
  • Don’t go solo: look after your friends, and let them know what you’ve taken so they can look after you
  • Don’t freak out about police or dogs and take all your drugs at once: if you are concerned don’t risk it!
  • If you’re concerned about yourself of someone else, get help promptly.
  • Find out where the medical tent and places to chill out are as soon as you arrive

SIGNS OF AN OVERDOSE

Bad reactions to MDMA can be fatal. These deaths are often caused by the body overheating. Signs of an overdose include a racing heartbeat and high blood pressure, high body temperature, convulsions, heightened blood pressure and difficulty breathing, symptoms of a heart attack and stroke, and unconsciousness. If someone is showing signs of overdose – DON’T HESITATE! CALL 000 IMMEDIATELY!

 

WHAT TO DO IN CASE OF AN OVERDOSE

 

  • Get (medical) help immediately if you or someone else experience any overdose symptoms or is not responding to you.
  • Let medical staff know what drugs and alcohol have been taken, how much, and how recently.
  • If you are in a club or at a dance party, attract the attention of medical or security staff, or party Rovers.
  • If you have notified someone or are waiting for an ambulance, lay the person on their left side (recovery position) so if they vomit, they won’t choke. Make sure their air passage is clear and their chin is not pressed up against their chest.

 

CONTACT DETAILS & LINKS

ACON

Ph : 02 9206 2000

Free-call : 1800 063 060

e : acon@acon.org.au

www.acon.org.au

 

ADIS (Alcohol and other Drugs Information Service)

Sydney : 02 9361 8000

Country NSW : 1800 422 599